Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 277, NWS Birmingham, AL

June 11, 2009Calhoun County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2009, 12:24 PM CDT for Calhoun County, St. Clair County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2009, 12:24 PM CDT (17:24 UTC)
Expired
Jun 11, 2009, 1:15 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:03 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 11, 12:03 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT THU JUN 11 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE FORECAST IS IN PRETTY GOOD SHAPE THIS MORNING.  A COUPLE OF
THUNDERSTORMS DEVELOPED ACROSS WINSTON COUNTY AND WILL CLIP THE
NORTHERN EDGE OF OUR NORTHEAST COUNTIES OVER THE NEXT HOUR OR TWO.
OTHER THAN THAT...WILL HAVE TO WATCH FOR DEVELOPMENT OF ANY
SHORTWAVE IMPULSES THAT MAY FORM UPSTREAM OF THE STATE AS TEMPS AND
DEW POINTS REMAIN HIGH.

27

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AT
TCL...BHM...EET...ANB WITH ISOLATED ACTIVITY AT MGM AND TOI.
TEMPORARY CEILINGS 1500 TO 2500 FEET POSSIBLE IN AND NEAR
THUNDERSTORMS.  AFTER 06Z PATCHY FOG WILL DEVELOP AT MOST LOCATIONS
WITH VSBYS 4-6 MILES.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 5:24 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CDT THU JUN 11 2009

ALZ011>015-017>050-121035-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
524 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS FROM NOON UNTIL
7 PM...GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. AN
UPPER LEVEL IMPULSE WILL SHIFT FROM WEST TO EAST ACROSS THE NORTH
DURING THE AFTERNOON AND EARLY EVENING HOURS.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER RISK OF ISOLATED SEVERE THUNDERSTORMS WILL EXIST ON FRIDAY
AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF THE INTERSTATE
20 CORRIDOR AS AN UPPER LEVEL IMPULSE SHIFTS FROM WEST TO
EAST ACROSS THE NORTH. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED ACROSS THE NORTHERN SECTIONS TODAY AND FRIDAY.

KSL

In the hours before

Special weather statement, Jun 11, 8:22 AM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 AM CDT THU JUN 11 2009

ALZ014-111400-
WINSTON-
822 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 900 AM CDT...

AT 820 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 6 MILES SOUTHEAST OF HALEYVILLE...
MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEISS.
  ASHRIDGE.
  ROCK CREEK.
  SIPSEY RIVER REC AREA.
  MORELAND.
  HOUSTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 8:58 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT THU JUN 11 2009

ALZ014-111430-
WINSTON-
858 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 930 AM CDT...

AT 858 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ADDISON...OR 7 MILES NORTH OF ARLEY...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOUSTON.
  ADDISON TOWN HALL.
  NESMITH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 11, 10:19 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     TSTM WND DMG     ADDISON                 34.20N 87.18W
06/11/2009                   WINSTON            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 41 NORTH OF ADDISON CAUSING
            DAMAGE TO A FENCE.

&&

HB
Special weather statement, Jun 11, 10:39 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1039 AM CDT THU JUN 11 2009

ALZ018-111630-
ETOWAH-
1039 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 1130 AM CDT...

AT 1039 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOAZ...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SARDIS CITY.
  REECE CITY.
  CRUDUP.
  NORTHSIDE.
  WILSONIA.
  TABOR ROAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 11:09 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CDT THU JUN 11 2009

ALZ020-111700-
CHEROKEE-
1109 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT...

AT 1108 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF FORT PAYNE
TO ANDERSON...OR ALONG A LINE EXTENDING FROM FORT PAYNE TO 6 MILES
NORTH OF HOKES BLUFF...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SLACKLAND.
  LEESBURG.
  WEISS DAM.
  WEISS LAKE.
  MOSHAT.
  FULLERTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:28 PM CDTSevere Thunderstorm WarningBMXCherokee17 min
Jun 11, 12:43 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega47 min
Jun 11, 1:31 PM CDTSevere Thunderstorm WarningBMXClay44 min
Jun 11, 1:35 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega40 min
Jun 11, 1:54 PM CDTSevere Thunderstorm WarningBMXClay, Talladega42 min
Jun 11, 2:06 PM CDTSevere Thunderstorm WarningBMXClay, Randolph33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.